- December 17, 2018 at 10:16 pm
I have been on steroids for back pain for the past week and a half and my next infusion #2 next week. I meet with Dr. this Wed to discuss pain and plan. Hope they can still give me Ipi/Nivo #2, I really need to keep going with this. Starting acupuncture tomorrow to try to releave back pain, and palative care appt after Christmas. Anyone been on Ipi/ Nivo and steroids at the same time? I am worried that I won't be able to continue.
Thanks, as always!
- December 17, 2018 at 10:58 pm
I took the steroid Prednisone to control my side effects while receiving ipi+nivo immunotherapy. I also took Tylenol or Oxycodone for pain due to melanoma in my bones.
- December 17, 2018 at 11:01 pm
Hey Vince, sorry to hear about your pain. I think I tried replying to one of your comments a while ago on someone else's post but I'll say it again here just in case you didn't notice it at the time. My husband is also experiencing a lot of back pain from spine metastases but he's been able to get it under control with two things. Maybe you can bring up these options with your doctors if they haven't thought of it yet (it took our docs a few months to land on these ideas).
1) Local steroid injection/epidural. They did an MRI of my husband's spine and were able to inject him locally with steroids. The oncologists believe that, since this is just local administration of steroids, it shouldn't really interfere with my husband's immunotherapy treatments (as opposed to taking dexamethasone, for example, which is a systemic steroid).
2) Methadone tablets for daily pain control. My husband takes 32mg of methadone every 8 hours. This has worked MUCH better than fentanyl patches, hydromorphone, naproxen, etc. It took several months to get him up to the amount of methadone he needed for pain relief, since it's easy to overdose on methadone if you increase the dosage too fast. So it took a while before it started working (when they finally got the dosage as high as it needed to be).
With the two above strategies, my husband has almost NO pain all day. He still can't walk due to nerve damage, but his pain is SIGNIFICANTLY improved. He was at an 8 or 9 out of 10 on the pain scale and had to be admitted to hospital due to his acute pain. That's when they were able to increase the methadone a little more rapidly and also they decided to try the steroid injection.
Your situation might be different so maybe there are reasons your doctors can't use those strategies. But just in case those ideas haven't come up yet, maybe you can suggest them. I thought it was especially great news that the oncologists here at least don't think the local steroid injection will interfere with the immunotherapy's efficacy. (In our case we still don't know if it's working yet, though.)
- December 17, 2018 at 11:26 pm
Hi Vince, they had me on 75mg Prednisone daily after the second Ipi/Nivo dose due to side effects, as a result I missed the third treatment, but over 6 weeks they reduced the Prednisone to 10mg to allow me to receive treatment 4. The 10mg number was part of the trial protocol. That was almost 2 years ago, still stable.
- December 18, 2018 at 2:00 pm
Vince, I have heel pain from the immunotherapy. It used to come and go but it seems to be worsening. Chronic pain is no fun. I have an appointment with my acupuncturist Friday. But I am also taking loads of ibuprofen. Maybe you could try both the steroids and acupuncture? Hope you feel better soon.
- December 18, 2018 at 2:26 pm
Yes, I took prednisone while on ipi/nivo to control the side effects of the drugs. Helped immensely. I asked my doctor if the prednisone would offset the good the immunotherapy was doing and he said it wasn't a high enough dose to matter. I was taking 10 mg. per day.
- December 18, 2018 at 4:00 pm
I was on 10 mg of prenisone as well for a rash. This was ordered by my dermatologist. When my onco found out, he went through the roof as he said the prednisone counters the Nivo and took me off right away – even at this low dose. My thyroid was also starting to get a little flakey and the prednisone straighten this up as well. So there seems to be different opinions as to whether Nivo and prenisone play well together.
- December 20, 2018 at 1:25 am
Vince, when I was on ipi/nivo for 1.5 years (~20 nivo maintenance infusions)–I was never NOT in prednisone–for the most part ~20mg/day. That said, steroids gave me little relief for my recent spinal tumor. Hopefully they did an MRI of your spine and not just a CT to see if surgery or radiation is warranted. As for me (you asked in a prior post), BRAF-MEK is presently doing its job with some additional work ahead.
sister of patientParticipant
- December 21, 2018 at 6:05 am
Hi Vince – My sister was on steroids (dex) throughout immuno – that was 2 rounds of ipi+nivo and 2 years nivo-only, with WBR in between. Immuno destroyed a huge tumour load for her so, in her case, it's hard to say that steroids hampered anything. They definitely helped immensely with all side effects, including nivo fatigue and all the common arthralgias. Off steroids now, she's been feeling those things big time!!
Her spinal mets were treated with radiation for pain control – was the first treatment she had at stage 4, though it was fo,r palliative purposes. Her pain was excruciating and she had already been told "get your affairs in order." And hey – she's **18 months** NED.
So … maybe you can inquire about radiation ..? And for sure, you can do steroids through immnotherapy and still achieve the best results. Ipi + Nivo combo is a powerful thing!!! – if you need a week or two delay between infusions because you need to adjust steroids up or down, it's worth it. Hang in there and know that it can do its thing for you!!!
Keeping you in my thoughts and wishing you the very best!!!
- December 29, 2018 at 11:15 pm
Hi Barb, thank you for your post. Just had palliative care appointments yesterday and they changed my meds and added nerve pills. Then met with radiation oncologist for spinal mets which are now in my entire spine, worsened from 3 weeks ago. Will do 10 rounds. Had treatment number 2 of ipi nivo this week too. I'm very worried but your sisters story gives me some hope. Thank you for sharing.
Best wishes for a healthy 2019 to you and your sister
- You must be logged in to reply to this topic.